Oklahoma, 2012

Hail in Oklahoma, April 14, 2012

April 14, 2012 · NWS AMA · 1 event in 1 county or zone

Severe thunderstorms produced hail across the eastern Oklahoma Panhandle during the early afternoon hours. There were no reports of damage or injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced hail across the eastern Oklahoma Panhandle during the early afternoon hours. There were no reports of damage or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 14, 11:58 AM CST, 9 minutes earlier.

Area forecast discussion, Apr 14, 11:58 AM CST, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1258 PM CDT SAT APR 14 2012

.AVIATION...
DRYLINE HAS MOVED PAST ALL TAF SITES...SO THREAT FOR TSTMS IS GONE
AND SHOULD REMAIN WELL EAST OF THE SITES TODAY. WINDS WILL BE THE
MAIN WEATHER ELEMENT TO CONTEND WITH AS PRESSURE GRADIENT WILL
TIGHTEN TODAY. HAVE ACCOUNTED FOR STRONG AND GUSTY WINDS IN THIS FCST
PCKG SIMILAR TO WHAT WAS INHERITED. AVIATION WEATHER WARNING ALREADY
IN EFFECT FOR KAMA. WINDS TO SUBSIDE SOMEWHAT TONIGHT...THEN INCREASE
A LITTLE ON SUNDAY. SOME MID AND HIGH LEVEL CLOUDINESS ALSO FORESEEN.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 1028 AM CDT SAT APR 14 2012/

FIRE WEATHER...
BASED ON PHONE CALLS MADE AND AREAL PICTURES RECEIVED...THERE REMAINS
A LOT OF STANDING WATER FROM RECENT HEAVY TO EXCESSIVE RAINFALL...AND
THIS HAS LED TO WET OR SATURATED SOILS ALONG WITH CORRESPONDING
WIDESPREAD GREENUP OF THE GRASSES. THEREFORE...HAVE CANCELLED RED
FLAG WARNING FOR ALL EXCEPT OLDHAM AND DEAF SMITH COUNTIES AND
REPLACED WITH A FIRE DANGER STATEMENT INSTEAD. UPDATED PRODUCTS OUT.

ANDRADE

PREV DISCUSSION... /ISSUED 607 AM CDT SAT APR 14 2012/

AVIATION...
12Z TAFS...MVFR CIGS WILL REMAIN POSSIBLE AT KAMA AND KGUY THROUGH
14-15Z. LOW CLOUDS WILL THEN QUICKLY CLEAR OUT AS A DRYLINE SWEEPS
EAST ACROSS THE AREA. VERY STRONG SOUTHWEST WINDS WILL DEVELOP TODAY
AS AN INTENSE LOW PRESSURE SYSTEM TRACKS NORTH OF THE PANHANDLES.
SOUTHWEST WINDS WILL BEGIN TO STEADILY INCREASE AROUND 14Z...WITH THE
STRONGEST WINDS EXPECTED BETWEEN 20Z AND 02Z AT ALL THREE TERMINALS.
SUSTAINED WINDS WILL REACH SPEEDS NEAR OR SLIGHTLY ABOVE 35 KTS
DURING THIS TIME WITH GUSTS UP TO 50 KTS. AN AVIATION WEATHER WARNING
IS IN EFFECT FOR KAMA FROM 15Z-03Z. HAVE NOT MENTIONED ANY BLDU IN
TAFS ATTM DUE TO RECENT RAINFALL...HOWEVER SOME MVFR VSBYS FROM BLDU
ARE NOT OUT OF THE QUESTION THIS AFTERNOON DUE TO THE STRENGTH OF THE
WINDS. OTHERWISE...VFR CONDITIONS ARE EXPECTED FOR THE REMAINDER OF
THE PERIOD AFTER THE LOW CLOUDS CLEAR OUT THIS MORNING. WINDS WILL
DISSIPATE SOME 02-03Z THIS EVENING...BUT STILL REMAIN QUITE WINDY
OVERNIGHT /SUSTAINED SPEEDS 20-25 KTS WITH GUSTS TO AROUND 30 KTS/
BEHIND A PACIFIC COLD FRONT.

KB

PREV DISCUSSION... /ISSUED 330 AM CDT SAT APR 14 2012/

DISCUSSION...
STRONG WINDS EXPECTED TODAY.  WIND ADVISORY IN EFFECT FOR ALL OF
FORECAST AREA EXCEPT EASTERN COLUMN OF TEXAS PANHANDLE.  DRY LINE
WILL MOVE ACROSS FORECAST AREA TODAY...WITH POSSIBLE RETREAT INTO
SOUTHEASTERN ZONES TONIGHT...SO SLIGHT CHANCE OF THUNDERSTORMS KEPT
IN FORECAST IN SOUTHEAST TONIGHT.

SLIGHT CHANCE SHOWERS RETAINED IN NORTHWESTERN SECTIONS ON SUNDAY AS
SHARP SHORTWAVE TROF MOVES THROUGH.  POPS REMOVED FROM SUNDAY
NIGHT...BUT HAVE BEEN INTRODUCED MONDAY ACROSS NORTH AND NORTHWEST AS
INSTABILITY QUICKLY RECOVERS AS NEXT SHORTWAVE TROF TRAVERSES AREA.
NO POPS THEREAFTER.  03

COCKRELL

FIRE WEATHER...
STRONG WINDS AND LOW HUMIDITY TODAY WILL LEAD TO CRITICAL FIRE
WEATHER CONDITIONS. RED FLAG WARNING WILL BE IN EFFECT THIS AFTERNOON
AND EARLY THIS EVENING FOR SOUTHERN...WESTERN AND CENTRAL TEXAS
PANHANDLE...WHERE FURTHER DRYING OF FUELS EXPECTED TO OCCUR TODAY.
FUELS IN NORTHERN SECTIONS ARE FORECAST TO NOT DRY AS RAPIDLY...SO
RED FLAG WARNING DOES NOT INCLUDE THIS AREA...IN SPITE OF STRONG
WINDS AND LOW HUMIDITY.  WEST AND NORTHWEST WINDS ON SUNDAY OF 20 TO
30 MPH ARE EXPECTED...BUT RELATIVE HUMIDITY WILL REMAIN ABOVE 18
PERCENT.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
     GRAY...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
     OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DEAF SMITH...OLDHAM.

OK...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&
Hazardous weather outlook, Apr 14, 9:53 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1053 AM CDT SAT APR 14 2012

OKZ001>003-TXZ001>020-142200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1053 AM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS
AFTERNOON AND THIS EVENING ACROSS ALL OF THE PANHANDLES DUE
TO SOUTH SOUTHWEST WINDS OF 25 TO 40 MPH ALONG WITH GUSTS UP TO 55
MPH AND RELATIVE HUMIDITY VALUES AROUND 15 PERCENT. CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED ACROSS THE SOUTHWEST TEXAS PANHANDLE
WHERE A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM.

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND THIS EVENING DUE TO
WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 TO 55 MPH FOR ALL OF THE
OKLAHOMA PANHANDLE AND FOR THE WESTERN THREE FOURTHS OF THE TEXAS
PANHANDLE.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT ACROSS
THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. IF STORMS DEVELOP...THEY
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
HAZARDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN PANHANDLES THIS
AFTERNOON AND TONIGHT.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND THIS
EVENING.

JACKSON

In the hours before

Special weather statement, Apr 14, 10:26 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1126 AM CDT SAT APR 14 2012

OKZ002-003-141700-
TEXAS OK-BEAVER OK-
1126 AM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL NOON CDT FOR NORTHWESTERN BEAVER
AND NORTHEASTERN TEXAS COUNTIES.

AT 1120 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM NEAR ADAMS...MOVING NORTHEAST AT
40 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE
Special weather statement, Apr 14, 11:54 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1254 PM CDT SAT APR 14 2012

OKZ003-141830-
BEAVER OK-
1254 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR CENTRAL BEAVER
COUNTY.

AT 1250 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BEAVER...MOVING
NORTHEAST AT 40 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON

The radar

The Dodge City radar (KDDC), 111 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaver

When
April 14, 12:07 PM CST to 12:08 PM CST
Where
Beaver County, 2.76 mi N of Beaver
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
36.860, -100.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375816.